D50 amps - page 2

Earlier this week we had a nurse who is new to our unit (not to nursing) give a pt 3 amps of d50. He started out with a blood glucose of 69 she gave the juice, it dropped. By the time the time the... Read More

  1. by   jodispamodi
    Quote from fjluce
    The blood sugars were checked per policy (15 min after each intervention) but each time it had to wait for the dr to call back before another amp could be given.
    with some patients it can easily take a half hour to an hour before the blood sugars trend upward again. Oftentimes our docs want us to wait, as long as the patient is stable, longer than 15 minutes to recheck,.
  2. by   rkitty198
    Oh that's funny! No cookies for you!
    Last edit by rkitty198 on Dec 19, '17 : Reason: Spelling
  3. by   brillohead
    Our official protocol is 15mL of D50 on NPO/non-responsive patients, then recheck in 15 minutes, lather/rinse/repeat as needed.

    I had a really brittle diabetic the other day who just looked "off" to me when the phlebotomist drew him at 0530, so I checked him and he was at 20. I gave 25mL of D50 (10 more than our protocol) and his recheck was 40. I gave him another 25mL of D50 and his recheck was still only 60. At that point I had gotten a call back from the doc, who told me to keep giving him the whole 50mL of D50 until I got him over 150. Finally his recheck was 169 and he was alert and oriented and his breakfast arrived.

    But definitely check the parameters of your policy (we have an extensive algorithm to follow, completed with responsive/non-responsive, IV access/no access, etc.). We can start treating right away, but we have to page the doctor within 30 minutes of a critically low glucose.
  4. by   dudette10
    Quote from fjluce
    Earlier this week we had a nurse who is new to our unit (not to nursing) give a pt 3 amps of d50. He started out with a blood glucose of 69 she gave the juice, it dropped. By the time the time the third amp was able to be given the pats blood sugar was 38. She never asked for help and when I overheard her talking about it I said whoa I think other interventions need added. The pt had no fluids running he was asymptomatic. In theory everything was fine. Eventually, the pts blood sugar did come back up to the 120s. Question though because no one can seem to answer me.. does your work have a policy on how many amps can be given or has anyone heard have a max dose since it will mess with other labs cause vessel necrosis etc?
    There was an insulin overdose going on. Didn't anyone investigate that?
  5. by   KRVRN
    Asymptommatic? Unexpected responses? That would make me troubleshoot the equipment, switch glucometers, warm hands, question insulin overdose. Does the pt have this happen sometimes?
  6. by   canoehead
    Three amps of D50 in one shift makes me think this patient got an unintended medication.
  7. by   psu_213
    I have seen a situation where multiple amps were given with little effect. Pt was an elder female, had a CBG in the 30s. Given an amp with minimal improvement. Given a couple more. Eventually, her CBG was back to the 60s, and we thought we were "over the hump," so to speak. With the next check, she was back in the 30s. She ended up on a D10 gtt.

    As it turns out, she was on an oral hypoglycemic--I don't remember which one; this was several years ago. She also had a degree of renal insufficiency, and was not clearing the hypoglycemic agent....therefore, we would give her sugar and it would quickly be lost to the cells (there may have been a bit more to the pathophys than this, but this was the gist of it, as per the MD notes). A couple of days off the oral med and on the D10 get and she was fine.

    I know the policy in our hospital is to alert the doc any time we have to give and amp--if there was no improvement with multiple amps, I would consider an RRT.

close